Gastroenterology Community
amitriptyline for IBS - Stop taking it, but withdraw symtpoms how long?...
About This Community:

This forum is for questions regarding Gastroenterology issues such as Acid Reflux (GERD), Barretts Esophagus, Colitis, Colon/Bowel Disorders, Crohn's Disease, Diverticulitis/ Diverticulosis, Digestive Disorders and Stomach Pain.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

amitriptyline for IBS - Stop taking it, but withdraw symtpoms how long?

I had my gallbladder out in sept, then I got diagnosed with severe gerd, gastritis, and IBS. I was prescribed amitriptyline to help with IBS, but soon as I started taking it I got severely tired, dizzy, leg cramps. I stopped after the 3rd day and now the symptoms I had before are not going away. I tried taking xanax to help me sleep, but soon as I wake up I feel severe agitated, brain fog, dizzy, and kind of a salty taste in my mouth, no appitiate, and this is not good because I need to eat to keep my symptoms in check.

I been off it for 2 days but only took it for 3 will these symptoms go away soon? I also take protonix for gerd and ibs. I need some input I never felt so miserable before and I was in the hospital a lot in september. Please comment....
Related Discussions
12 Comments Post a Comment
Blank
270554_tn?1289515247
Forgot to add it was 10mg at night
Blank
Avatar_f_tn
Welcome to the gastroenterology community!  When you say the symptoms you had before are not going away, do you mean the symptoms of gerd, gastritis and IBS, or the ones you got when you started taking the amitriptyline?  Amitriptyline has a pretty long half life though so it might take a while for the symptoms to go away.  Have you told your doctor about this?
Blank
270554_tn?1289515247
Thanks for the response...

I been having a touble time with IBS/Gerd...felt like my esphogus eroded from post surgery...chest was burning non-stop for nearly a month before it stopped....and then had severe pain in the stomach/esp since then with severe air pockets in my GI track causing pains from the shoulders down to the legs...

With the medicine, Amitrityline...ya, I couldn't take it longer than 3 days...it just sucked the life out of me, felt like walking on a cloud all day, dizzy...if I stayed on it would the symptoms gradually went away such as the severe dizzyness, brain fog or that is just how the medicine is? I take protonix, and sometimes xanax .25mg to help me sleep through all the gastric pain.

Should I continue or recontinue its use or is protonix alone the best route for healing? Secondly, I been having so many problems after gallbladder surgery could it be spinter of oddi dysfunction which I hear amitrityline treats? Or is it the eshopagus causing massive amounts of air to enter my GI and cause pains everywhere?
Blank
Avatar_f_tn
The symptoms might have gone away if you stayed on it longer but there is no way to know.  This is a relatively common side effect of it.  I would recommend against recontinuing it's use.  Protonix treats GERD whereas amitriptyline treats IBS.  I would recommend making an appointment with your gastroenterologist to discuss this and see if there are better treatments for him to prescribe you.
Blank
270554_tn?1289515247
So brain fog and extreme drowsyness can last up to a week if start and stop the medicine? This medicine just scared the hell out of me when first taking it. Its like you wake up in the morning and feels like you have not slept in 24 hours. Feel so depressed only 3 days on and now 3-4 days off. Sorry for the questions, just makes me anxious with the shoulder pains from digestive issues and the brain fog I guess from the amitriotyline which I stopped Friday at 9:30pm which its now monday at 8am.



Blank
Avatar_f_tn
Well, it shouldn't last that long if you only took it for a couple of days.  The half-life of amitriptyline is about 15 hours and medicines are usually gone from your system in about 5 half-lives.
Blank
270554_tn?1289515247
Thank you...so, in the next few days...thank god lol....never felt so drained...and dizzy I will post back when I start feeling better and I did call my doctor thanks for the information
Blank
Avatar_f_tn
Good, keep us updated.
Blank
270554_tn?1289515247
Tuesday, i'm actually worse

I stopped taking xanax prior to taking amitriptyline the same day...then I was feeling so restless I took 1 xanax in the afternoon one day after I stopped taking amitriptyline....to help with the restlessness

I'm also on protonix 40mg...which I forgot to add as well...and 1g of carafate before meals....

Can this be withdrawl (withdrawal) from both? I took xanax for 2 1/2 months and cannot sleep I wake up with my heart pounding out of my chest and I awake feeling axious/nervious and shaking....xanax .25 mg....

These symptoms came out of nowhere, now they are so bad that I cannot even focus on where my stomach pain is and keeping track of my own pills...

I'm trying to bear down, but I feel like I should be in a hospital or something....

How long is xanax withdrawl (withdrawal)? Or should I go back on it?

Your responses patient915 mean a lot because I have no where to go at this point but to wait this out...
Blank
Avatar_f_tn
It is not a good idea to make two switches at once, meaning going off one medication and the same time you are going on another medication.  I don't know about xanax withdrawal, you might want to post in the anxiety community.  I would recommend not making any more changes before talking to your doctor.
Blank
270554_tn?1289515247
Thanks for the post...I even got a fever today, but can't call the doctor till tomorrow...thanks for your help so far and support I did post in anxiety forum as well
Blank
Avatar_f_tn
I just started taking amitripline 50mg a week n a half ago for really severe migraines. I took it the first night at bedtime and the next day JUST like u said, brain fog, dizziness, nervousness and feeling like i havent slept in forever! So i didnt take it again till 5 days ago because i couldnt sleep. Same effects... then 2 days ago i tried only taking half. It was alil better but still same just not as bad. My doctor said that if i would just bare w it and take it every day like im supposed to, itll go away. I know its been along time since u posted this, but im in need of more answers/opinions. Please respond. Thanks!
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Gastroenterology Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Digestive Answerers
Avatar_f_tn
Blank
CalGal
CA
Avatar_f_tn
Blank
remar
st. louis, MO
Avatar_n_tn
Blank
cnoevl21
1530171_tn?1362547225
Blank
TheLightSeeker
London, ON
329165_tn?1412685860
Blank
Smiley2000
Australia
Avatar_m_tn
Blank
me_just34